Alert archive / Missouri / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Kansas City, MO

November 18, 202014 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Nov 18, 2020, 1:55 AM CST for 14 counties in Missouri; 7 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 1:55 AM CST (07:55 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Kansas City, MO
All 21 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Jackson County, MO, Nodaway County, MO, Platte County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KEAX 180755
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
155 AM CST Wed Nov 18 2020

...CRITICAL FIRE DANGER SATURDAY...

.Strong southwest winds with even higher gusts up to 45 mph, low 
relative humidity, warmer temperatures, and areas of drier 
vegetation will combine to promote critical fire weather concerns
across portions of far eastern Kansas and western Missouri. 

KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-182100-
/O.NEW.KEAX.FW.W.0006.201118T1500Z-201119T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
155 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 001, 002, 003, 004, 011, 012, 013, 020, 021, 025, 
028, 029, 037, 043, 053, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 9 AM this
morning to 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 011, 012, 
  013, 020, 021, 028, 029, 037, 043, and 053. 

* WIND...Sustained 20-25 MPH with gusts of 35-45 MPH out of the 
  southwest

* HUMIDITY...20 TO 30 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
632 
WWUS83 KEAX 180946
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
346 AM CST Wed Nov 18 2020

...CRITICAL FIRE DANGER WEDNESDAY...

.Strong southwest winds with even higher gusts up to 45 mph, low
relative humidity, warmer temperatures, and areas of drier
vegetation will combine to promote critical fire weather concerns
across portions of far eastern Kansas and western Missouri.

KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-182100-
/O.CON.KEAX.FW.W.0006.201118T1500Z-201119T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
346 AM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 001, 002, 003, 004, 011, 012, 013, 020,
021, 025, 028, 029, 037, 043, 053, 057, 060, 102, 103, 104, AND
105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 011, 012, 
  013, 020, 021, 028, 029, 037, 043, and 053. 

* WIND...Sustained 20-25 MPH with gusts of 35-45 MPH out of the 
  southwest

* HUMIDITY...20 TO 30 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
318 
WWUS83 KEAX 190004
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
604 PM CST Wed Nov 18 2020


KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-190115-
/O.EXP.KEAX.FW.W.0006.000000T0000Z-201119T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
604 PM CST Wed Nov 18 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 004, 011, 012, 
013, 020, 021, 025, 028, 029, 037, 043, 053, 057, 060, 102, 103, 
104, AND 105...

Winds have weakened this evening and relative humidity values 
have begun to increase.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Nov 17, 10:39 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 17, 10:39 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1039 PM CST Tue Nov 17 2020

.Discussion...
Issued at 235 PM CST TUE NOV 17 2020

Key Messages:
-Above normals temps and dry weather for the weak.
-Chance for gusting winds on Wednesday, with southerly gusts up
 to 35-40mph possible.

...Short Term...(21Z Today through Wednesday)

An area of surface high pressure has developed over NE Missouri/SE
Iowa behind the backdoor cold front that moved through the
forecast area this morning. This has helped knock down our
afternoon highs to be more seasonably representative in the 50s,
while also keeping winds at bay and under 15mph. As this surface
pressure treks off to the east, strong southerly mid-level flow
will build over the Great Plains this evening. This will lead to
winds gradually picking up over Kansas and slowly progressing
farther east into Missouri. Overnight lows will be a touch warmer
in the upper 30/lower 40s with unseasonably warm afternoon temps
returning by Wednesday with highs in the 60s.

The strong mid-level flow will continue to build through Wednesday
morning, positioning itself over eastern Kansas and much of Missouri
and Iowa.  Once the morning inversion deteriorates, we can expect
winds to mix down to the surface giving us sustained winds from the
south between 15-20mph with gusts upwards of 40mph through the late
morning and afternoon. Due to the gusting winds and dry
conditions, there will be an elevated fire weather risk on
Wednesday. One potential relieving factor to consider to this risk
will be the WAA from this strong mid-level jet, helping increase
dew points and keeping RH values above fire criteria thresholds.

...Long Term...(Thursday through the weekend)

The mid-level jet will continue to pump our region with warmer air
as upper lever ridging will dominate the central CONUS by the later
half of the week. This will keep our temps above the seasonal
climate average with a few days seeing 70 degree highs. As our
region is under this ridge, conditions are expected to remain dry
with climbing dew points until Saturday. Thus ridge will push off
to the east over the eastern CONUS, placing our forecast area in
the leeward side of an upper level trough. This trough will push
through a cold front Saturday night, giving our forecast area a
good chance to see widespread rainfall overnight Saturday into
Sunday morning. As of the last few models runs, we have a
favorable dynamic setup with strong upper level and mid-level
support for this frontal passage. Temps are expected to stay above
freezing during this event, keeping all precip as liquid rainfall
for our region specifically. QPF values of 1-2" are possible,
though higher localized amounts are possible if a few embedded
elevated storms develop.

After this cold front passes through to the, we can expect a return
to normal November conditions with high in the 40s and morning lows
back to below freezing in the upper 30s/lower 20s.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1039 PM CST TUE NOV 17 2020

Main issue for aviators will be for LLWS thru 14Z with winds at
1kft around 55kts. LLWS will subside around 14Z as surface winds
out of the SSE btn 10-15kts overnight shift to the south and
increase to 20-25kts with gusts to around 35kts . Otrw...conds
will remain VFR with just a few ocnl high clouds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...73
Hazardous weather outlook, Nov 17, 5:02 AM CST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CST Tue Nov 17 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CST Tue Nov 17 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Gusty winds to 40 mph and dry conditions will lead to elevated fire
 weather concerns over eastern KS and western MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:34 PM CSTWind AdvisoryEAXBates, Cass, Cooper, Henry, Howard, Jackson and 4 more25 hr
Nov 18, 1:57 AM CSTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more16 hr

Nearby

Red Flag Warnings in Missouri, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.